advertisement
Question
Posted by: Gabrielle | 2011/07/19

Post Surgery

Hello Dr, my dad had open heart surgery last year. He had a single bypass and an aortic valve replaced. He is currently taking Bilocor and Zocor for Cholestrol. He is 63 years young! , fit and healthy. His operation was more preventative at the time. What I''d like to know is he always knew there was a fault with the valve and it gradually became louder with his annual check-ups thus the surgery but his blood pressure was always normal so I was wondering why would he need a blood pressure tablet after the op?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Hi Gabrielle,

I'm glad to hear your father had successful aortic vlave and bypass surgery. Your question is why he is taking Bilocor, which is commonly used as a drug for high blood pressure. There are at least two possible reasons.

Firstly he may be using it as a drug to slow his heart down, not to reduce blood pressure.

Secondly, it is common for blood pressure to rise after successful surgery for aortic stenosis (narrowed aortic valve.) The output of the heart is reduced by aortic stenosis but returns towards normal after valve replacement: as a result blood pressure often increases as well. So a tendency to high blood pressure may bunmasked by aortic valve replacement for aortic stenosis.

Those are two possible and common scenarios, I hope I've answered your question and that your father continues to do well.

Best wishes

JT

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cardiologist | 2011/07/22

Hi Gabrielle,

I'm glad to hear your father had successful aortic vlave and bypass surgery. Your question is why he is taking Bilocor, which is commonly used as a drug for high blood pressure. There are at least two possible reasons.

Firstly he may be using it as a drug to slow his heart down, not to reduce blood pressure.

Secondly, it is common for blood pressure to rise after successful surgery for aortic stenosis (narrowed aortic valve.) The output of the heart is reduced by aortic stenosis but returns towards normal after valve replacement: as a result blood pressure often increases as well. So a tendency to high blood pressure may bunmasked by aortic valve replacement for aortic stenosis.

Those are two possible and common scenarios, I hope I've answered your question and that your father continues to do well.

Best wishes

JT

Reply to Cardiologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement